North Carolina, 2006

Hail in North Carolina, May 14, 2006

May 14, 2006 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 14, 2:15 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, May 14, 2:15 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY/...STILL UNDER SEVERE
THUNDERSTORM WATCH NUMBER 350 UNTIL 00Z FOR OUR WESTERN COUNTIES. NO
BIG DEVELOPMENTS OVER OUR CWA YET...LOOKS LIKE LACK OF MOISTURE AND
EXTENSIVE CLOUD COVER HAVE LIMITED SEVERE POTENTIAL DESPITE OTHER
VERY FAVORABLE FACTORS. PLUS MARINE LAYER MAY HAVE A HAND IN
LIMITING DEVELOPMENT ESPECIALLY FOR THE COASTAL COUNTIES. LATEST NAM
HINTS AT STRONGER DEVELOPMENTS LATER THIS EVENING AND WITH CONTINUED
STRONG SHEAR WOULD NOT RULE OUT ISOLATED TORNADIC DEVELOPMENT AT
SOME POINT THEN. FOR NOW LATEST RADAR DATA SHOWS WE ARE IN FOR A BIT
OF A LULL. FOR TONIGHT THROUGH TUESDAY WENT WITH A STRAIGHT BLEND OF
GFS AND NAM NUMBERS DUE TO LOW CONFIDENCE IN EXACT TIMING OF EITHER.
LIKELY POPS TONIGHT...MAINLY BEFORE MIDNIGHT. ANOTHER ROUND OF
SHOWERS KICKED OFF BY SHORT WAVE PASSAGE ON MONDAY FOR CHANCE POPS.
MORE SHORT WAVES MOVE THRU ON TUESDAY BUT LIMITED MOISTURE WILL
LIMIT PRECIP TO JUST ISOLATED SHOWERS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...CONSENSUS IS TO GO WITH GFS
AND HAVE LEANED ON THIS GUIDANCE AS LONG RANGE HPC GRIDS WERE MOSTLY
MISSING TODAY. FOR WEDNESDAY THROUGH FRIDAY BROAD LOW PRESSURE STAYS
WELL NORTH OVER NEW ENGLAND/CANADIAN MARITIMES WHILE RIDGE FLATTENS
TO THE SOUTH OVER THE GULF OF MEXICO. SHORT WAVES MOVING ACROSS TOP
OF FLATTENED RIDGE LEAVES OPEN POSSIBILITY OF SHOWERS EACH
DAY...MAINLY SLIGHT CHANCE DUE TO LIMITED MOISTURE. COLD FRONT
SETTLES ACROSS MID ATLANTIC REGION FRIDAY AND SATURDAY BEFORE
PUSHING SOUTH ON SUNDAY.

&&

.AVIATION...STRONG SOUTHWEST FLOW WILL CONTINUE AHEAD OF SLOW MOVING
COLD FRONT. BRIEF SHRA/TSRA WILL BE POSSIBLE THROUGH 03Z...BUT
COVERAGE IS NOT EXPECTED TO BE WIDESPREAD AND ANY LIMITING
VISIBILITIES OR CEILINGS WILL BE SHORT LIVED. A FEW SHOWERS MAY
LINGER AFTER MIDNIGHT...BUT WILL NOT BE OF ANY SIGNIFICANCE.

&&

.MARINE...PG TO CONTINUE TO TIGHTEN WITH THE APPROACH OF THE CF.
MIXING JUST ABOUT MAXED OUT NOW SO SPEEDS WILL NOT INC ALL THAT MUCH
AND SCA NOT ANTICIPATED BUT WILL ADVERTISE SCEC FOR ANOTHER PD OR
TWO. FETCH PARALLEL TO THE COAST HELPING TO KEEP SCA HEIGHT SEAS
OUTSIDE OF 20 NM THROUGH THE PD AS WELL. A VEER TO W ON TUE BEHIND
THE FRONT ON TUES. OFFSHORE WINDS WILL PERSIST FOR THE NEXT SEVERAL
DAYS AS THE UPPER LOW IN THE GREAT LAKES ONLY SLOWLY LIFTS OUT BUT
SOME MORE ENERGY MOVES IN BEHIND. HIGH PRESSURE AT THE SFC WILL BE
CONFINED TO THE NRN GOMEX, KEEPING THE WINDS LOCALLY OUT OF THE WEST
FOR QUITE SOME TIME.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...REK
AVIATION...III
MARINE...MBB
Hazardous weather outlook, May 14, 2:47 AM EST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
347 AM EDT SUN MAY 14 2006

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-150800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
347 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS STRONG JET
STREAM DYNAMICS MOVE THROUGH THE REGION. THE PRIMARY THREAT WILL
BE LARGE HAIL AND A FEW DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

15

In the hours before

Local storm report, May 14, 5:17 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
617 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     5 S DARLINGTON          34.23N 79.87W
05/14/2006                   DARLINGTON         SC   TRAINED SPOTTER

            REPORT OF 2 HOMES AND SOME BARNS SEVERELY DAMAGED. POWER
            LINES DOWN. REPORTS OF FUNNEL CLOUDS IN THE AREA.

&&

DIGIORGI
Local storm report, May 14, 5:24 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
624 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             QUINBY                  34.23N 79.73W
05/14/2006  E1.75 INCH       FLORENCE           SC   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL AND DOWNED TREES REPORTED BY PUBLIC

&&

III
Local storm report, May 14, 5:27 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
627 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             QUINBY                  34.23N 79.73W
05/14/2006  E0.75 INCH       FLORENCE           SC   PUBLIC

            PENNY SIZE HAIL AND WIND GUSTS TO ABOUT 35 MPH REPORTED
            BY PUBLIC.

&&

JAN
Local storm report, May 14, 5:45 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     QUINBY                  34.23N 79.73W
05/14/2006                   FLORENCE           SC   EMERGENCY MNGR

            POSSIBLE TORNADO SIGHTING IN QUINBY. TREES AND POWERLINES
            DOWN AS WELL AS SOME STRUCTURAL DAMAGE.

&&

JAN
Local storm report, May 14, 5:53 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     7 SW DARLINGTON         34.23N 79.95W
05/14/2006                   DARLINGTON         SC   PUBLIC

            *** 1 INJ *** POSSIBLE TORNADO REPORTED WITH 2 MOBILE
            HOMES SEVERELY DAMAGED AND 3 STICK HOMES DAMAGED. ONE OF
            THE MOBILE HOMES WAS OCCUPIED AND ONE MINOR INJURY HAS
            BEEN REPORTED. THE TIME WAS ESTIMATED FROM RADAR.

&&

JAN
Local storm report, May 14, 6:20 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
720 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             SELLERS                 34.28N 79.47W
05/14/2006  E1.00 INCH       MARION             SC   AMATEUR RADIO

0655 PM     HAIL             NICHOLS                 34.23N 79.15W
05/14/2006  E1.00 INCH       MARION             SC   AMATEUR RADIO

&&

DIGIORGI

The radar

The Wilmington radar (KLTX), 48 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbus

When
May 14, 6:25 PM EST
Where
Columbus County, 3 mi N of Tabor City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.200, -78.883

Nickel size hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510647.